Florida, 2001

Rip Current in Florida, February 25, 2001

February 25, 2001 · NWS MFL · 1 event in 1 county or zone

A 73-year old man was hospitalized after nearly drowning in a rip current. The man who was vacationing from New York was trying to rescue his 40-year daughter who was also caught in the rip current but escaped unharmed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A 73-year old man was hospitalized after nearly drowning in a rip current. The man who was vacationing from New York was trying to rescue his 40-year daughter who was also caught in the rip current but escaped unharmed. Winds were east around 20 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 25, 3:00 AM EST, 8 hours earlier.

Area forecast discussion, Feb 25, 3:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 AM EST SUN FEB 25 2001

UNTIL THE UPPER RIDGE GOES SOMEWHERE WE WILL REMAIN BASICALLY DRY.
LOWER LEVEL MOISTURE HAS INCREASED HOWEVER JUST TO THE LEVEL WHERE
IT WILL SUPPORT ONLY A FEW SHOWERS.  NO OTHER SUPPORT FOR RAIN AND
NONE ON SATELLITE OR RADAR AT THIS TIME SO WILL LEAVE THEM OUT.
TEMPERATURES WILL REMAIN BASICALLY UNCHANGED.

GRADIENT HAS REMAINED STRONG OVERNIGHT SO WILL START WITH AN
EXERCISE CAUTION WITH SOME DECREASE IN THE WINDS DURING THE
AFTERNOON AND THEN DROPPING NOTICEABLY TONIGHT AS THE RIDGE WEAKENS.

IN THE EXTENDED WITH A FRONT MOVING INTO THE ATLANTIC SIMILAR TO THE
LAST ONE WE SHOULD INCREASE THE MOISTURE AND CONVERGENCE ENOUGH FOR
A SLIGHT CHANCE OF SHOWERS ON TUESDAY.  THE NEXT CHANCE WOULD BE
THURSDAY WITH THE APPROACH OF YET ANOTHER COLD FRONT.  THE CHANCE
WOULD STILL BE LOW.  ALSO LITTLE CHANGE IN TEMPERATURES SINCE FRONT
SHOULD NOT MOVE PAST OUR ZONES UNDER THE UPPER RIDGE.

MIA BB 083/071 083/070 082 ---0
PBI BB 082/069 083/068 082 ---0

.MIA...NONE.

In the hours before

Special weather statement, Feb 25, 5:30 AM EST, 5 hours 30 minutes before
FLZ063-066>075-252300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EST SUN FEB 25 2001

...CHANCE OF RIP CURRENTS ALONG THE SOUTHEAST COAST TODAY...

SOUTHEAST WINDS OF 15 TO 20 KNOTS ALONG FLORIDA'S SOUTHEAST COAST
WILL RESULT IN A CHANCE OF RIP CURRENTS TODAY ALONG THE BEACHES OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED...AND SPOTTER ACTIVATION W
ILL
NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
February 25, 11:00 AM EST
Where
Broward County, Lauderdale By the Sea
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229248.